Peripheral neuropathy causes muscle pain

0

DEAR DR. DONOHUE: Our dad was told he has peripheral neuropathy. His feet and legs burn, and he walks funny. He has lost 32 pounds. He is on lorazepam and Neurontin. He still has pain. Do people die from neuropathy? – W.F.

ANSWER:
The brain and spinal cord constitute the central nervous system. Nerves that serve muscles, organs and tissue are part of the peripheral nervous system. Some nerves transmit sensations to the brain; those are sensory nerves. Other nerves transmit signals from the brain to muscles to make the muscles move; they are motor nerves. Still other nerves have both sensory and motor components.

Peripheral neuropathy can disturb all three kinds of nerves, giving people muscle weakness, balance problems, numbness or painful sensations described as burning, shocking or shooting. It can also give them any combination of those troubles. People don’t usually die from neuropathy, but it makes their lives unpleasant. Your dad’s weight loss might be from pain killing his appetite.

Your dad has both sensory (his pain) and motor (his funny walk) dysfunction. The causes? Vitamin B-12 deficiency, diabetes and blood vessel inflammation are examples. Doctors always look for treatable causes. The truth is that a specific cause is infrequently found, and then the doctor has to give medicines for the symptoms.

Your dad might benefit from wearing thick socks and soft-soled shoes. He needs to take frequent rest breaks when he walks. Soaking the feet in cold tap water for 15 minutes three times a day and again before going to bed can bring him some relief.

If his current medicines are not working, there are others, like carbamazepine (Tegretol), gabapentin (your dad’s Neurontin), phenytoin (Dilantin) and amitriptyline, alone or in combinations. Stronger medicines such as Ultram and OxyContin might be required. Delivering pain medicine directly to the spinal cord through a pump is another consideration.

All people who suffer from peripheral neuropathy should contact The Neuropathy Association for support and for information on the latest treatments. The association’s Web site is: www.neuropathy.org, and its phone number is: 800-247-6968.

DEAR DR. DONOHUE: I am 89 and eat a handful of peanuts in the shell every day. Do they have any nutritional value? I will sure appreciate an answer. Thank you. – V.F.

ANSWER:
Nuts, including peanuts, are nutritional stars. They lower total cholesterol and LDL cholesterol – the bad cholesterol that clings to artery walls. They, therefore, can aid in the prevention of heart attacks.

In 2003, the Food and Drug Administration allowed this information to be included on the labels of almonds, hazelnuts, peanuts, pignola pine nuts, pistachios and walnuts. I have no clue what pignola pine nuts are.

Nuts have lots of calories in them, so if you have to be weight conscious, beware. One ounce of peanuts – 28 nuts – has 165 calories.

Do you eat the shell too? If you do, you and I are among a select few. I can’t find out if doing so is good or bad. I know, from personal experience, that the shells have a laxative effect. I suppose rinsing them would be a good idea. My investigation into the matter of peanut-shell edibility is ongoing. I’ll let you know.

You’re welcome.

DEAR DR. DONOHUE: My doctor has put me on a cholesterol-lowering pill. I don’t like the idea of taking pills. What makes me wonder about this one is the need to have liver tests done. Does it clobber my liver? – P.P.

ANSWER:
No need to keep the drug anonymous. It’s one of the statin drugs — Zocor, Pravachol, Crestor, Lescol and Lipitor. In a few instances, they might injure liver cells, but the drug you take isn’t clobbering your liver. The manufacturer suggests liver tests be done twice in the first year of use and then less frequently thereafter – not a big imposition. If the tests show liver involvement, the medicine is stopped and the liver recovers.

DEAR DR. DONOHUE: I was recently diagnosed with pulmonary hypertension. Can you tell me more about it? – B.B.

ANSWER:
The lungs have their own blood pressure, which is quite different from the body’s blood pressure. It’s only one-fifth of body pressure. The delicate lungs cannot stand higher pressure.

Pulmonary hypertension is high blood pressure in the lung’s blood vessels. It causes extreme shortness of breath when patients are moving around, and it brings on fatigue and weakness.

Many medicines can lower lung blood pressure. That’s been a relatively recent achievement. Tracleer (bosentan) and Remodulin (treprostinil) are two of the newer drugs for this condition. Revatio is the newest one. It is Viagra, the same medicine used to overcome male erectile dysfunction.

There are many other medicines. I mentioned the newer ones for people who might not have heard about them.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com

Advertisement
SHARE